Advertisement

healthHealth and Medicinehealthneuroscience

Man Hospitalized With Spinal Cord Problems From Nitrous Oxide Abuse

James Felton

James Felton

Senior Staff Writer

clockJan 18 2022, 15:09 UTC
skull x ray

A scan of his spine showed signs of vitamin B12 deficiency. Image Credit: Praisaeng/Shutterstock.com

The risks associated with nitrous oxide abuse have been highlighted by a recent medical case report of a 29-year-old man with spine problems.

When nitrous oxide was first discovered in 1772, and then made easier to produce and inhale a few years later, it was used mainly as a recreational drug. Nicknamed "laughing gas" for the apt reason that it does make you laugh your ass off in high quantities, the gas was popular at upper-class parties in Britain for decades before the pain-relieving effects were put to use in dentistry and medicine, where it is still used today.

Advertisement

In recent times, the gas has seen a resurgence as a recreational drug, often seen as safer than others – but it is not without its risks, as one man recently found out.

The young man showed up at hospital with progressive numbness and tingling of the extremities. Though he didn't report any motor dysfunction or weakness, he had been experiencing numbness for 10 days, following initial feelings of tingling in his fingertips and feet.

The team found no obvious underlying cause for the numbness, nor his lack of awareness of where his limbs were in space. There was no history of diabetes, and he had ceased to use heroin and cocaine over two years ago. However, an MRI of his upper spine showed abnormalities consistent with a vitamin B12 deficiency.

"Given the patient’s non-vegetarian nutrition, negative autoimmune workup, it was determined that the patient’s B12 deficiency and megaloblastic anemia were the results of heavy nitrous oxide," the team wrote in their report, published in Cureus.

Advertisement

Nitrous oxide inactivates vitamin B12 through oxidization. While inactive, it is unable to help with the production of several key proteins and can cause symptoms ranging from breathlessness and extreme fatigue to the symptoms experienced by the man highlighted in the case report.

"Upon discharge, he was counseled on tobacco cessation in addition to nitrous oxide cessation. He was also seen in the outpatient clinic and reported improvement in his symptoms with B12 replacements and complete resolution of his symptoms three months later."

The patient stuck to abstaining from nitrous oxide abuse, and reported no symptoms three months later.


healthHealth and Medicinehealthneuroscience
  • tag
  • drugs,

  • neuroscience,

  • nitrous oxide

ABOUT THE AUTHOR